Michigan, 2022

Wildfire in Michigan, July 17 to 19, 2022

July 17 to 19, 2022 · NWS MQT · 1 event in 1 county or zone

A 46-acre wildfire burned over a three-day period approximately three-quarters of a mile south of the 12 Mile Beach Campground or just south of the Pictured Rocks National Lakeshore in Alger County. The Michigan DNR, Burt Township Fire Department and the National Park Service crews responded to the fire and worked throughout the night to get the fire successfully contained and to ensure the…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A 46-acre wildfire burned over a three-day period approximately three-quarters of a mile south of the 12 Mile Beach Campground or just south of the Pictured Rocks National Lakeshore in Alger County. The Michigan DNR, Burt Township Fire Department and the National Park Service crews responded to the fire and worked throughout the night to get the fire successfully contained and to ensure the safety of campers and park visitors. DNR crews manned a tractor plow and nine engines while fighting the fire. A cause of the wildfire was not immediately determined.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 17, 12:31 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 17, 12:31 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
131 PM EDT Sun Jul 17 2022

.SHORT TERM...(Through this morning)
Issued at 353 AM EDT SUN JUL 17 2022

Fog has developed across portions of the U.P. overnight, with the
visbys bouncing around as mid- to upper-level clouds pass
overhead. Satellite imagery is depicting some clearing in the west
as the area of mid to high clouds keep moving, which will allow
for FG/visbys to fill in/drop even more so, particularly given how
high dewpoints are (upper 50s into the 60s even at this hour) and
therefore how low dewpoint depressions are. Winds are light and
variable to calm, providing another boost in additional FG filling
in wherever clouds clear.

Despite sfc high currently in place, weak UL shortwave moving
into the Upper Great Lakes region has provided just enough of a
boost for SHRAs to hang on primarily south of the WI border.
Through the rest of this morning, a stray SHRA or two can't be
ruled out along the WI border, and perhaps some sprinkles able to
find themselves falling from the clouds. As for temperatures, they
may drop another couple of degrees through sunrise, but some
locations have already seen their lows for early this morning.
Temperatures will climb fairly rapidly after dawn with some spots
hitting the 80 degree mark before noon.

.LONG TERM...(This afternoon through Saturday)
Issued at 444 AM EDT SUN JUL 17 2022

Hot and muggy conditions start out the extended period, followed by
showers and thunderstorms, some severe, late Monday afternoon into
Wednesday morning as a low pressure moves through Upper MI. For the
latter half of the week, expect above normal temps to return to the
area. Another shortwave is expected to move through Upper MI next
Saturday.

Another repeat of yesterday is in store for us this afternoon; high
temps are expected to be in the 80s across the area, and pop-up
showers and thunderstorms are possible along the Lake Superior lake
breeze boundary, especially in the west, where weak lowering
pressure aloft is expected to increase rainfall chances. No severe
wx is expected this afternoon as winds aloft are projected to be
limited to 10 knots or less, even up to the tropopause. As the sun
sets tonight and the lake breeze dies out, so does the precip
chances. Expect lows to be near 60F tonight as mostly clear skies
remain overhead.

A hot and muggy day is in store for us Monday as sunny skies
dominate early. With ensemble guidance showing temps above the 90th
percentile, expect many spots in the interior areas to get to at
least 90F; it isn't out of the realm of possibility that some spots
tie or break the high temp record Monday. Therefore, be sure to take
plenty of water and shade breaks if going outside Monday, as heat
exhaustion could set in quicker than most other summer days. Some
showers and thunderstorms may pop-up along the Lake Superior lake
breeze boundary during the afternoon hours.

In addition to the lake breeze boundaries Monday afternoon, a sfc
shortwave is expected to bring more showers and thunderstorms across
the area Monday afternoon through Monday night ahead of a warm
front. With MUCAPEs 1000+ J/kg and 0-6 km bulk shear near 45 knots,
a few strong to severe storms aren't out of the question Monday
afternoon through Monday night with the sfc shortwave, with all the
severe threats being possible at least in the late afternoon to
early evening hours (especially along the Lake Superior lake
breeze). However, with a nocturnal inversion near the sfc overnight,
wind and hail should be the only threats during the late night
hours. One thing that does cause some doubt is that we would be
under the right exit region of a jet streak late Monday afternoon
into Monday evening, which would inhibit storm growth. Therefore,
while strong to severe storms seem plausible late Monday afternoon
into the overnight hours, there is some room for doubt as to whether
it will occur.

The warm front of a low pressure digging towards us from the
Canadian Prairies makes it's way over us Tuesday evening into the
overnight hours. With ensembles showing PWATs near the 90th
percentile, looping hodographs, MUCAPEs over 1000 J/kg, 0-6 km bulk
shear near 40 knots, and the left exit region of a jet streak
possibly interacting with the right entrance region of the
previously mentioned jet streak in the above paragraph, severe
storms are possible. All the threats look to be on the table, but
most particularly severe winds and hail. Given the moist atmosphere,
expect to also see some heavy downpours with some of these storms.
As the low moves over us Wednesday morning, allowing the cold front
to occlude with the warm front in the central and east, expect
shower and thunderstorm activity to continue along the occluding
front, whereas moisture that wraps around the low brings showers
over the west. As the low lifts away from the area Wednesday night,
expect the shower activity to end from west to east.

Expect above normal temps to return to the area late this week as a
high pressure block over the SW US keeps cycling warm air over us.
With this high bringing sfc ridging over the area, expect rain
chances to be limited Thursday and Friday. The next shot of system
rainfall looks to occur Saturday, as a shortwave skirts the Upper
Peninsula.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 131 PM EDT SUN JUL 17 2022

VFR conditions are expected through the midday tomorrow.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 502 AM EDT SUN JUL 17 2022

Winds of 20 knots or less are expected to remain across Lake
Superior until Tuesday night into Wednesday, when a low pressure
moves into the lake; at that time, NE gusts up to 25 knots are
possible in the western lake Tuesday evening as the low approaches,
and S to SE wind gusts of 20 to 25 knots are possible in the eastern
half late Tuesday night into Wednesday morning as the low moves into
the north central part of Lake Superior. As the low lifts away
Wednesday night, expect NW winds of 20 to 25 knots across the
eastern lake behind the low. Light winds of 20 knots or less are
expected to return to Lake Superior by Thursday afternoon.

Looking at the other wx phenomena expected across Lake Superior this
week, areas of fog this morning are projected to dissipate to patchy
conditions, remaining so into the overnight hours tonight.
Otherwise, a couple of thunderstorms are possible late tonight. The
next chance for thunderstorms looks to be from Monday afternoon
through Wednesday; a few strong to severe storms are possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 AM EDT /7 AM CDT/ Monday for LSZ162-
     243>247-263>266.

Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...TAP
AVIATION...MZ
MARINE...TAP
Hazardous weather outlook, Jul 17, 4:08 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
508 AM EDT Sun Jul 17 2022

MIZ001>007-009>014-084-085-180915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
508 AM EDT Sun Jul 17 2022 /408 AM CDT Sun Jul 17 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday through Wednesday.
Some storms could become strong on Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-180915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
508 AM EDT Sun Jul 17 2022 /408 AM CDT Sun Jul 17 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Dense fog will persist through late morning. See the latest Marine
Weather Statement and Open Lake Forecast for additional
information.

There is a slight chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday through Wednesday.
Some storms could become strong on Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-180915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
508 AM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday through Wednesday.
Some storms could become strong on Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Alger

When
July 17, 12:45 PM EST to July 19, 4:00 PM EST
Where
Alger forecast zone
Reported by
State Official
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A 46-acre wildfire burned over a three-day period approximately three-quarters of a mile south of the 12 Mile Beach Campground or just south of the Pictured Rocks National Lakeshore in Alger County. The Michigan DNR, Burt Township Fire Department and the National Park Service crews responded to the fire and worked throughout the night to get the fire successfully contained and to ensure the safety of campers and park visitors. DNR crews manned a tractor plow and nine engines while fighting the fire. A cause of the wildfire was not immediately determined.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044415.